MAUDE Adverse Event Report: COOK INC PEEL-AWAY DENNY SHEATH INTRODUCER SET; DYB INTRODUCER, CATHETER

COOK INC PEEL-AWAY DENNY SHEATH INTRODUCER SET; DYB INTRODUCER, CATHETER
Model Number N/A
Medical Device Problem Codes Stretched (1601); Material Twisted/Bent (2981)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 08/20/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Pma/510(k) #: not exempt, pre-amendment.(b)(4).A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that during the insertion of a tunneled central line, as the wire guide of the peel-away denny sheath introducer set was being pulled back to reposition, the soft tip off the wire got caught on the needle, unfolded, and formed a knot.Due to the knot formation, an incision was required to be made in the neck of the patient to expose and control the internal jugular vein.The vein was then opened to remove the knotted guide wire safely.The incision was sutured and a third attempt for insertion was made at a different site.Another like device from a different lot experienced a similar failure during the procedure.That device failure was captured in the report with mfg.Report reference #: 1820334-2019-02404.Patient information including demographics and pre-existing conditions was not provided by the facility.Additional information regarding patient outcome, as well as event and device details have been requested, but have not been made available at the time of this report.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Investigation evaluation.A review of the documentation including the complaint history, device history record, manufacturing instructions (mi), and quality control was conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, the complainant returned a device for the same failure mode on the same rpn for a similar complaint.The evaluation for that device can be found under report reference number 1820334-2019-02404.This complaint was able to be confirmed based on customer testimony.There is no evidence that the device was manufactured out of specification.Additionally, a document-based investigation evaluation was performed.Cook has concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.An analysis of the design history file indicates that the risks associated with the devices is acceptable when weighed against the benefits.The device history record (dhr) for the complaint lot (9211124) as well as for the wire guide sub-assembly lot (ic9168957) records no non-conformances.A database search found no additional complaints for the complaint lot.As there are adequate inspection activities established, objective evidence that the dhr was fully executed, no non-conformances, and no additional complaints from the same lot, cook has concluded that there is no evidence that nonconforming product exists in house or in field.Cook could not review the product labeling because no ifu (instructions for use) exists for rpn: plip-6.0-18-9-denny.Based on the information provided and the results of our investigation, a definitive root cause can be traced to the user as an unintended use error causing or contributing to the event.It was reported by the customer that the guide wire was pulled back for repositioning.Therefore, the soft tip got caught in the needle.The guide wire should not be removed through the needle.Pulling the guide wire back to reposition can cause the wire guide to get caught on the sharp edge of the needle and can cause separation and damage to the wire guide.The appropriate personnel have been notified.Per the quality engineering risk assessment no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
PEEL-AWAY DENNY SHEATH INTRODUCER SET
Common Device Name
DYB INTRODUCER, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9139726
Report Number1820334-2019-02468
Device Sequence Number2941748
Product Code DYB
UDI-Device Identifier00827002115682
UDI-Public(01)00827002115682(17)211003(10)9211124
Combination Product (Y/N)N
Initial Reporter CountryMB
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/03/2021
Device Model NumberN/A
Device Catalogue NumberPLIP-6.0-18-9-DENNY
Device Lot Number9211124
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/13/2019
Supplement Date Received by Manufacturer11/05/2019
Initial Report FDA Received Date10/01/2019
Supplement Report FDA Received Date11/19/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;